Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 106, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 7, 2002, 8:06 AM CDT for Linn County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 8:06 AM CDT (13:06 UTC)
- Expired
- May 7, 2002, 8:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:06 AM CDT | Hail 0.88 | Kincaid, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -576 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 071306 SVRMCI KSC107-071345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 806 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS * UNTIL 845 AM CDT * AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL GOLF BALL SIZE OR LARGER. THIS STORM WAS LOCATED NEAR KINCAID...OR 15 MILES SOUTH OF GARNETT...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTERVILLE KS BY 810 AM CDT. BLUE MOUND BY 815 AM CDT. MOUND CITY KS BY 830 AM CDT. PLEASANTON...TRADING POST BY 835 AM CDT. PRESCOTT BY 840 AM CDT. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3819 9526 3801 9532 3780 9463 3830 9463 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:30 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 7, 4:30 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 AM CDT TUE MAY 7 2002 OVERNIGHT CONVECTION MOVED OUT OF THE CWA AROUND 3 AM. HAIL AND STRONG WINDS WERE THE SEVERE WEATHER VERIFIERS FOR THE EVENT. MUCH THE SAME LOOKS TO BE AHEAD OF US AGAIN FOR TONIGHT. AVN AND ETA MODELS ARE IN FAIRLY CLOSE AGREEMENT THAT THIS MORNINGS FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH TODAY AS A LARGE SHORT WAVE MOVES INTO THE UPPER MIDWEST. THE ASSOCIATED SURFACE LOW LOOKS TO STRENGTHEN ACROSS WEST NEBRASKA AND KANSAS BEFORE MOVING TO THE NORTHEAST THROUGH THE MO/IA/NE/KS BORDER REGION TONIGHT. WITH THE LLJ POINTING INTO CENTRAL MISSOURI FROM OKLAHOMA...L.I.S HIGH AND THE CAP IS LOW... ANOTHER ROUND OF THUNDERSTORMS IS A GOOD BET FOR TONIGHT. I AM EXPECTING THE BEST FOCUS FOR DEVELOPMENT OF STORMS TO BE IN NORTH MISSOURI AS THE SURFACE BOUNDARY SHOULD HAVE RETREATED TO THE NORTH WITH THE HELP OF THE STRENGTHENING LOW TO THE WEST. FOR WEDNESDAY THE SURFACE LOW WILL CONTINUE TO MOVE NORTHEAST...KEEPING US IN THE WARM SECTOR THROUGHOUT THE DAY. HIGH THETA-E AIR MASS WILL REMAIN IN PLACE OVER THE CWA UNTIL EARLY NIGHTFALL. THEN HIGH PRESSURE WILL BUILD IN BEHIND A COLD FRONT THAT WILL BE DRAGGED THROUGH THE CWA BY THE RETREATING LOW. THIS SHOULD GIVE USE A FEW DAYS BREAK FROM THE CONVECTION. THE WHOLE PATTERN LOOKS TO TRY AND REPEAT ITSELF FOR THE WEEKEND. CONTINUED SPLIT FLOW WILL ALLOW FOR ANOTHER ROUND OF STRONG WAA ACROSS THE MIDWEST WITH IMPULSES CONTINUING TO MOVE THROUGH THE BOTTOM OF YET ANOTHER WEST COAST TROUGH. THEREFOR...HAVE CONTINUED TO HOLD ONTO THE CHANCE OF THUNDERSTORMS FOR THE WEEKEND STARTING FRIDAY NIGHT...AS ANOTHER SURFACE LOW MOVES INTO WEST NEBRASKA AND KANSAS. CUTTER .EAX MO...FLOOD WATCH TUESDAY MORNING... ZNS011>015-020>025-028>033-037>040-043>046-053-054 KS...FLOOD WATCH TUESDAY MORNING...ZNS025-057-060-102>105
In the hours before
Local storm report, May 7, 3:12 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 AM SWEET SPGS MO FLOOD
05/07/02 SALINE SALT FORK CREEK
FLOODING CO ROAD 415 S.
OF MALTA. SALT POND
CREEK OVER HWY 127 N.
OF SWEET SPRINGS. HWY
417 FLOODED BY SALT
FORK CREEK EAST OF
MALTA. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 7, 5:46 AM CDT, 2 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 546 AM CDT TUE MAY 7 2002 * HAZARDS EXPECTED - SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING...WITH THE GREATEST THREAT NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. THE PRIMARY THREATS ARE VERY HEAVY RAIN...HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS MAY CONTINUE INTO THE MORNING HOURS ON WEDNESDAY...WITH THE THREAT OF SEVERE WEATHER REDEVELOPING FOR WEDNESDAY EVENING. THE NEXT THREAT OF SEVERE WEATHER WILL BE SATURDAY OR SUNDAY. * SPOTTER ACTIVATION - WILL LIKELY BE REQUIRED THIS EVENING FOR AREAS NORTH OF INTERSTATE 70. DISCUSSION: A BOUNDARY...LOCATED FROM SOUTHEASTERN KANSAS EAST INTO SOUTHWESTERN MISSOURI...WILL LIFT NORTH TODAY AS ANOTHER SURFACE LOW SPINS UP OVER WEST KANSAS. THE WARM...MOIST AND UNSTABLE AIR MASS WILL FLOW NORTH...AND IN THE VICINITY OF THE SURFACE BOUNDARIES WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...ESPECIALLY TONIGHT IN NORTHERN MISSOURI. IN ADDITION...FLOODING WILL BE POSSIBLE...IF THE HEAVY RAINFALL FALLS ON ALREADY SATURATED AREAS ALONG AND NORTH OF INTERSTATE 70. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. RC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 55 min |
| May 6, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 61 min |
| May 6, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 45 min |
| May 6, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 62 min |
| May 6, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 52 min |
| May 6, 11:47 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 58 min |
| May 7, 10:05 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 70 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.